PHILADELPHIA — On April 24, 1995, Marcus Trunk, a 23-year-old construction worker from Upper Dublin, Pa., died from treating a sprained wrist with Tylenol, a drug he thought was completely safe
This April, the first of two dozen pending cases involving plaintiffs who fell seriously ill or died from the same medication will be heard in a New Jersey court. And 120 more cases are headed for federal court in Philadelphia. They claim that McNeil-PPC Inc., the company that makes Tylenol, and others repeatedly concealed the serious health risks of the painkiller, also known as acetaminophen.
Tylenol is the best-known brand name for acetaminophen, but the drug is an ingredient in more than 600 products such as Sudafed, Robitussin, NyQuil, Cepacol and Coricidin.
It is so ubiquitous that consumers can — and regularly do — unwittingly take much more than they should. It’s those multiple doses that can be lethal.
For decades, experts urged the Food and Drug Administration to take a few simple steps to protect the public from acetaminophen poisoning. And for decades, they watched in frustration as other countries took those steps, while little progress was made here.
Acetaminophen is the No. 1 cause of acute liver failure in the United States. Overdoses send more than 78,000 people to the emergency room and result in about 33,000 hospitalizations a year. Studies suggest that several hundred people die from accidental acetaminophen toxicity each year, like Marcus Trunk.
“In some ways, it’s not a huge number,” said William Lee, a liver disease expert at the University of Texas Southwestern Medical Center in Dallas. “But most of them are young, healthy people. … These are preventable deaths.”
The pain reliever, developed by McNeil at its Fort Washington, Pa., headquarters in the 1950s, is safe and effective when taken correctly.
But it has a narrow margin of safety and can quickly become toxic when taken in doses not much greater than the recommended limits, or when combined with alcohol.
Because acetaminophen is in so many drugs, people often have no idea how much they have taken. (The FDA has ruled only recently that narcotic combination painkillers such as Percocet and Vicodin no longer list the cryptic abbreviation “APAP,” and instead spell out “acetaminophen” on the label.)
Even hospitals lose track, giving patients more than the maximum.
While the FDA has gradually required stronger health warnings on labels, critics say that the agency has acted too slowly and meekly.
For 19 years, one of the most compelling voices among them has been Kate Trunk’s.
After graduating from Upper Dublin High School, Marcus, the older of her two sons, went to work for his uncles, restoring brick buildings in Philadelphia, she said.
When he hurt himself on the job, his doctor prescribed Tylenol 3, a painkiller containing codeine and 300 milligrams of acetaminophen in each pill.
Still in pain, but eager to get back to work, Trunk also took some regular Tylenol, which had been marketed for decades as the analgesic that “hospitals recommend most.” Each of those pills contained 325 milligrams of acetaminophen.
Soon, he grew achy and feverish. Thinking he had a cold, he treated himself with Thera-flu, which also contains acetaminophen — 650 milligrams in each dose.
His symptoms grew worse, Kate Trunk said, until he ended up in Abington Memorial Hospital, where the doctors suspected he had hepatitis.
“They gave him more Tylenol,” she said.
His parents, Carmen, a helicopter pilot, and Kate, a preschool teacher, had just moved to Florida. On Easter Sunday, they got a call from the hospital. Kate flew to Philadelphia immediately.
As she stood by his bedside, she remembers him telling her, “Oh, Ma, I think I’m going to die.”
“I would never let that happen,” she said, certain that he was overreacting. He was young and strong and, until a few days before, in perfect health.
The next day he was transferred to Thomas Jefferson University Hospital.
“He was hooked up to every machine possible,” she said. She called her husband and told him, “You need to be here.”
A week later, Marcus was removed from life support. “When the autopsy report came back, we said, ‘acetaminophen toxicity? What’s that?’ … Is it incredibly rare? It turned out it wasn’t incredibly rare.”
That summer, Kate and Carmen Trunk began fighting for more explicit warnings on the labels of all medications containing acetaminophen, warnings that they believe might have saved their son’s life.
“I would have loved for it to happen bam, bam, bam,” she said. “But that’s not how it works.”
Since the late 1960s, evidence had been mounting that the drug can be lethal in doses exceeding 4,000 milligrams a day, and less when combined with alcohol. Anyone who has been fasting or eating very little, as those who are ill tend to do, is also at greater risk for liver damage from the drug.
In 1977, after four years of study, an advisory committee appointed by the FDA asked the agency to set a “standard dose” of no more than 325 milligrams of acetaminophen in any one pill. The group also said a warning about liver damage should be “obligatory” on labels.
But it was not until 2001, when another FDA panel reached the same conclusions, that the agency began to take action.
Kate Trunk testified at one of those hearings.
“All the other experts had charts and PowerPoints,” she recalled. “I held up posters with pictures of Marcus … I asked for specific warnings and larger font sizes on the boxes to let the public know what can happen.”
By 2003, labels had improved, experts said, but not enough to adequately protect the public.
“While we acknowledge that there has been some delay,” said Andrea Fischer, an FDA spokeswoman, “the FDA has strengthened warnings on the acetaminophen label … as science has evolved.”
It is important to note, health experts warn, that the primary over-the-counter alternatives to acetaminophen — aspirin and other non-steroidal anti-inflammatories — have their own dangerous side effects. They can cause ulcers and gastric bleeding. (Unlike non-steroidal anti-inflammatories and aspirin, Tylenol does not reduce inflammation. Rather, it reduces fever and mitigates pain.) And in children, aspirin can cause Reye’s syndrome, a potentially fatal condition.
Acetaminophen dosing for children is even more confusing than for adults. Currently, labels do not offer any recommended dose for children under 2 years old. Instead, parents and caretakers are told to ask a doctor.
Three years ago, the FDA asked manufacturers of prescription drugs with acetaminophen to voluntarily limit the amount to 325 milligrams in each pill by Jan. 14, 2014. As of the deadline, about half the manufacturers had complied, the FDA reported.
“We hepatologists have been asking for a long time that the FDA follow the lead of the United Kingdom, which limited amounts years ago,” said Santiago Munoz, director of the Center for Liver Disease at Capital Health Medical Center in Pennington, N.J. The United Kingdom also requires drugs with acetaminophen to be packaged in blister packs, forcing the consumer to be more deliberate.
The 325-milligram limit for prescription tablets “is a first step,” Munoz said.
Similar limits do not yet exist for over-the-counter drugs.
In 2013, McNeil Consumer Health, the Johnson & Johnson subsidiary that makes Tylenol, added red-letter warnings on bottle caps saying “Contains acetaminophen always read the label.”
“We have led the way in educating patients and consumers about the benefits and risks of acetaminophen,” said Jodie Wertheim, a McNeil spokeswoman.
Most companies now highlight acetaminophen in yellow on labels, but calculating the maximum dose can be confusing, said Daniel Hussar, professor of pharmacy at the University of the Sciences.
In the Tylenol brand alone, he notes, extra-strength tablets contain 500 milligrams with a recommended limit of six a day. The eight-hour arthritis tablets contain 650 milligrams with a recommended limit of six a day. And regular tablets contain 325 milligrams with a recommended limit of 10 a day.
“I don’t fault consumers for this,” Hussar said. “I don’t expect most will have the patience or understanding to sort out a tongue-twisting name like acetaminophen” and figure out the math.
Even doctors, who have long known about the danger, lose track of how much they are giving their patients. A study, in the January edition of Gastroenterology and Hepatology, found that over a two-year period, 1,100 patients at Jefferson received more than the 4-gram daily maximum.
The study’s co-author, Jesse Civan, director of the liver tumor program at Jefferson, said the problem is that so many drugs contain acetaminophen.
Acetaminophen does not directly damage the liver. But in the chain of chemical changes as it is processed, a toxic compound is produced. Normally, the liver clears that compound quickly before any harm is done. Large doses and alcohol, however, increase the amount of the compound and the length of time it lingers.
Some lawyers, scientists, and families of people who were sickened or died from overdoses blame McNeil, accusing the company of deliberate obstruction. Others blame the FDA, saying that even understanding bureaucratic delays and the need to give all parties a say, three decades was too long to wait.
“It doesn’t make any sense,” said Sidney Wolfe, senior adviser of the Public Citizen’s Health Research Group, who served on an FDA drug safety group that urged for stronger warnings and lower doses. “Why bother having advisory committees who spend hundreds of hours researching these issues and then not do one of the most important things we recommend?”
Ninfa Redmond, a toxicologist who served on the FDA advisory panel in the 1970s, said “we were fully aware of our capacity as advisors. We were not there to make laws. But we felt so strongly about the liver damage from acetaminophen that we said the warning should be obligatory.”
It was the only time in the massive report reviewing scores of drugs, she said, that the group used such strong language.
“In a democracy, when we present a report, it will take several months. The FDA has to send the 220-plus pages to companies, get replies, answer the comments and the comments of the comments. But that doesn’t explain 32 years,” she said. “I think the industry must have put up a big fight.”
Ten years ago, the FDA did launch a public education campaign about how to use the medicine safely.
In its own assessment, however, the agency said, “by most standards, the campaign would be considered small, due to budgetary constraints.”
Kate Trunk was heartened to learn about the FDA’s new limits on prescription drugs. And she is pleased to see clearer health warnings.
Twelve years after their son died, the lawsuit she and her husband filed against McNeil was ready for trial. The objective, she said, was not to win money, but to hold the company accountable.
“I’m still ticked off that we settled — but Carmen was tired,” she said. “I was up for the fight.”
As part of the terms, she was forbidden to discuss details of the agreement. She noted, however, that the payment was a small fraction of the $8.5 million a federal jury awarded Anthony Benedi in 1994.
Benedi, a former special assistant to President George H.W. Bush, needed a liver transplant after taking Tylenol Extra Strength to treat the flu. He sued McNeil for not warning about the dangers of mixing alcohol and acetaminophen.
Benedi regularly drank two or three glasses of wine with dinner. He had no way of knowing, he said, that alcohol hampers the liver’s ability to process the toxic enzymes produced when acetaminophen is broken down.
It took another five years before alcohol warnings were added.
And the fight continues.
In April 2013, a raft of Tylenol cases filed through federal courts were sent to be heard in Philadelphia, where pretrial proceedings are underway.
“What we’re trying to accomplish is to get justice for our clients who have been severely injured as a result of a product that has been marketed for 40 years as the ‘safest, most recommended’ drug,” said Michael Weinkowitz, one of the attorneys.
(Attorneys for McNeil referred questions to the company’s spokeswoman, Jodie Wertheim.)
Kate Trunk, whose husband died in October, said she sympathizes with the families involved in the lawsuits. But she warned that they should be prepared. No matter how fat the compensation checks or sweet the psychological victories, nothing can compensate for the loss of a son.
“Time,” she said, “does not heal all wounds. It kind of gives you a little bit of scar tissue, but the pain never leaves you.”